Interior Health warns of spike in cartfentanil-tainted opioids

Higher traces of carfentanil linked to spike in overdose cases

An increase in traces of carfentanil found in opioids in the province is being linked to a spike in overdose cases in March. (File photo)

A spike in carfentanil found in illicit drugs in the B.C. Interior is being linked with rising overdose rates, Interior Health warns.

Interior Health (IH) and the BC Coroners Service are urging anyone using or considering using drugs to take steps to prevent an overdose in the wake of an increase in cartfentanil detections in the IH region in March.

According to IH, it is unclear if specific substances are being laced with carfentanil, making it imperative to avoid use altogether or practice safe use

READ MORE: IH asks users to check drugs as carfentanil found in 15% of overdoses

READ MORE: Carfentanil found in 15% of overdose deaths in January: B.C. coroner

Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths across B.C. just in March where carfentanil was detected in the drugs used. Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region.

Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but is more concentrated and can be 100 times more toxic to humans, to the point where ingesting one or two grains can be fatal.

Adding to the problem and making it particularly dangerous, carfentanil is not detected by fentanyl strips used to test illicit drugs.

READ MORE: Kamloops gangster who controlled fentanyl market gets a decade in prison

READ MORE: B.C. opioid crisis to get same world-renowned treatment approach as HIV/AIDS

IH says people who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs. Anyone using illicit drugs is advised by IH to take the following steps to reduce the risk:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.

· Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.

· Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.

· Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.

READ MORE: Health Canada tightens marketing requirement for opioid prescriptions

READ MORE: Six-month implant newest option to treat addiction amid opioid crisis

· Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.

· If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.

· Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).

· Consider treatment options – talk with your health-care provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to support the health and well-being of people with substance use problems.


 

@Jodi_Brak117
jodi.brak@saobserver.net

Like us on Facebook and follow us on Twitter.

Just Posted

First Nations included in latest Columbia River Treaty talks

Seventh round of negotiations between Canada and U.S. wrap up in Washington D.C.

Close to 1000 people expected to hear international evangelist Angus Buchan this weekend

The Mighty Men’s Conference is taking place in Castlegar June 28-30.

PHOTOS: Canadian National Peony Show this weekend in Castlegar

A glimpse of what is happening at the Community Complex this weekend.

Students learn about making a difference

Girl’s leadership program bears fruit at Kinnaird Elementary

Three times the love: Identical triplets return home to Nelson

Katherine van der Veen gave birth to Ainsley, Olivia and Abigail last month

Video shows fireworks shot at swan in Alberta

Alberta Fish and Wildlife is investigating the incident in Grande Prairie

B.C. teen killed by fallen tree on field trip remembered as hero

13-year-old Tai Caverhill was the first to spot the tree falling and warned his friends

Surrey RCMP raises Pride flag amid din of protesters

There were about 30 protesters on either side, and 20 Mounties doing crowd control

‘Text neck’ causing bone spurs to grow from millennials’ skulls, researchers say

Technology use from early childhood causing abnormal bone growths in 41 per cent of young adults

Should B.C. get rid of Daylight Saving Time?

The province wants to know, as state governments down south make the move

Air Canada reviewing how crew left sleeping passenger on parked plane

In a Facebook post, the woman said she woke up ‘all alone’ on a ‘cold dark’ aircraft

Canadians crash out of Women’s World Cup in 0-1 loss to Sweden

Canada missed a chance to tie the game on a penalty shot

Four-year-old boy assaulted at B.C. soccer game

It happened at a weekend tournament in Ashcroft

Two bear cubs saved near Revelstoke after mother hit by car

Conservation officers trapped the cubs and transported them to a wildlife sanctuary

Most Read